Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS La Crosse, WI

May 30, 2000Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 30, 2000, 4:50 AM CDT for Allamakee County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2000, 4:50 AM CDT (09:50 UTC)
Expired
May 30, 2000, 5:45 AM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Allamakee County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS53 KARX 300950
SVRLSE
IAC005-301045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
450 AM CDT TUE MAY 30 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA

* UNTIL 545 AM CDT

* AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 7 MILES NORTHWEST OF
  CHURCHTOWN...OR ABOUT 10 MILES NORTH OF WAUKON. THIS ACTIVITY WAS
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEW ALBIN AT 450 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:21 AM CDT, 29 minutes earlier.

Area forecast discussion, May 30, 4:21 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
421 AM CDT TUE MAY 30 2000

MAIN FORECASTS CONCERNS WITH THIS PACKAGE IS PRECIPITATION TIMING
AND LOCATION.

LOOKING AT THE DOPPLER RADAR SHOWERS AND  THUNDERSTORMS WERE MOVING
INTO THE WESTERN PART OF THE COUNTY WARNING AREA. THIS ACTIVITY WAS
ASSOCIATED WITH A MESOSCALE COMPLEX THAT MOVED ACROSS NEBRASKA AND
WESTERN IOWA LAST NIGHT. WATER VAPOR IMAGERY AND PROFILERS SHOW THAT
A 80 KNOT 300 MB JET MAX WAS MOVING EAST ACROSS NORTHERN IOWA AND
SOUTHERN MINNESOTA. THE COUNTY WARNING AREA WILL BE LOCATED IN THE
RIGHT ENTRANCE OF THIS UPPER LEVEL JET. AS A RESULT...THE
THUNDERSTORMS WILL LIKELY CONTINUE ACROSS THE COUNTY WARNING
AREA THIS MORNING.

ADDITIONAL SHOWERS WERE LOCATED OVER THE DAKOTAS AND WESTERN
MINNESOTA. THIS SHOWER ACTIVITY WAS ASSOCIATED WITH 325K ISENTROPIC
LIFT. THE MODELS INDICATE THAT THIS ISENTROPIC LIFT WILL MOVE ACROSS
THE COUNTY AREA THIS MORNING AND THEN MOVE EAST OF THE REGION THIS
AFTERNOON.

LOOKING AT THE MODELS THIS MORNING...THEY ARE IN GOOD AGREEMENT THAT
THE COLD FRONT OVER CENTRAL MINNESOTA WILL MOVE EAST ACROSS THE
COUNTY WARNING AREA LATE THIS MORNING AND EARLY THIS AFTERNOON.
HOWEVER...THEY DISAGREE ON HOW FAR SOUTH THIS FRONT WILL GET AND
THEY ALSO DIFFER ON THE LOCATION OF THE PRECIPITATION. THE NGM SHOWS
THAT THE FRONT WILL STALL OVER NORTHERN IOWA. THE ETA SHOWS THAT
THIS FRONT WILL STALL NEAR THE MISSOURI AND IOWA BOARDER.
MEANWHILE...THE AVN IS BETWEEN THE TWO MODELS. THE MAIN REASON WHY
THE NGM IS THE FARTHEST NORTH OF THE FRONT IS THAT THE 700 MB
TEMPERATURES ARE MUCH WARMER THAN EITHER THE AVN OR ETA. AS A
RESULT...THE CAP IS FARTHER NORTH AND IN TURN THE MCS ARE DEVELOPING
MUCH FURTHER NORTH. LOOKING AT THE 700 MB WINDS ON THE PROFILERS...
THEY SHOW WESTERLY WINDS ACROSS SOUTH DAKOTA...NEBRASKA...
MINNESOTA...AND IOWA. AS A RESULT...THE WARM 700 MB TEMPERATURES
WHICH WERE OVER KANSAS AND SOUTHERN NEBRASKA AT 00Z WILL BE PUSHED
EAST AND AS A RESULT...THE NGMS 700 MB TEMPERATURES ARE TOO WARM IN
LATER PERIODS OF THE MODELS. WITH A MCS MOVING ACROSS IOWA AND
KNOWING THAT THE ETA HAS MORE LEVELS IN THE LOWER LEVELS OF THE
MODEL...I PREFER THE ETA SOLUTION OVER THE AVN.

THE ETA SHOWS THAT THE BEST CHANCE OF PRECIPITATION WILL OCCUR
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THE MODELS SHOW THAT
THE PRECIPITATION THROUGH WEDNESDAY WILL BE ASSOCIATED WITH
MESOSCALE CONVECTIVE COMPLEXES. THESE WILL DEVELOP OVER WESTERN
NEBRASKA DURING THE EVENING AND THEN THE CORFIDI VECTORS SHOW THAT
THESE SYSTEM WILL MOVE EAST ACROSS IOWA. THEY WILL MOVE THROUGH THE
NORTHEAST IOWA COUNTIES DURING THE OVERNIGHT PERIODS AND THROUGH THE
SOUTHWEST WISCONSIN COUNTIES AROUND SUNRISE AND DURING THE EARLY
MORNING HOURS.

THANKS FOR THE COORDINATION CALL KDMX.

.LSE...NONE.

BOYNE

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.